Colorado, 2005

Flash Flooding in Colorado, July 15, 2005

July 15, 2005 · NWS PUB · 2 events in 2 counties and zones

mainly flooding roads for a short time.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Heavy rain caused flash flooding on the Mason Gulch Burn scar...mainly flooding roads for a short time.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 15, 12:16 PM MST, 4 hours 59 minutes earlier.

Area forecast discussion, Jul 15, 12:16 PM MST, 4 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
116 PM MDT FRI JUL 15 2005

.SHORT TERM...
(TONIGHT AND SATURDAY)

...RED FLAG WARNING FOR FIRE WEATHER ZONES 220 AND 223 UNTIL 9 PM
MDT THIS EVENING...

MAIN FORECAST CHALLENGE CONTINUES TO BE AREAL COVERAGE OF
SHRA/TSRA...INCLUDING ANY DRY THUNDERSTORM POTENTIAL...AND
MAX/MIN TEMPS OVER THE NEXT 24 HOURS.

CURRENTLY...WATER VAPOR IMAGERY AND RUC MODEL UPPER ANALYSES
SHOWED A VERY BROAD...AND DIRTY...MID/UPPER LEVEL HIGH PRESSURE
CENTER OVER THE GREAT BASIN. MINOR SHORTWAVE TROUGHS...SOME
DIFFICULT TO DISCERN...WERE ROTATING THROUGH AND AROUND THE HIGH.
FIRST BATCH OF SHRA/TSRA FORMED OVER THE CONTDVD LATE THIS
AM/EARLY AFTN. THE MOST UNSTABLE AND DRY AIR...IN TERMS OF FIRE
WEATHER...WAS OVER THE CONTDVD WITH HAINES VALUES OF 5 AND 6 THIS
AFTN.

TNGT...ANTICIPATING THE WEATHER PATTERN AND SENSIBLE WEATHER TO BE
SIMILAR AS LAST NGT. ISOLD-SCT SHRA/TSRA...MAINLY OVER THE HIGH
COUNTRY AND THE I-25 CORRIDOR...SHOULD DIE OUT SHORTLY AFTER
SUNSET GIVEN THE LACK OF ANY SYNOPTIC SCALE ASCENT OR FEATURE.
WILL CONTINUE THE RED FLAG WARNING FOR FIRE WEATHER ZONES 220 AND
223 FOR ISOLD-SCT DRY THUNDERSTORMS...HAINES 5-6...AND EXTREMELY
DRY FUELS. THE PRECIPITATION MAY ACTUALLY TRANSITION FROM DRY TO
WET DURING THE EVENING IN SOME OF THE MORE INTENSE CELL UPDRAFT
REGIONS. MIN TEMPS SHOULD BE SIMILAR TO FRI MORNINGS.

SAT...PERSISTENCE PROBABLY THE BEST TOOL TO USE. LITTLE PATTERN
CHANGE...SO THERE WILL BE THE POTENTIAL FOR ISOLD SHRA/TSRA OVER
THE MOUNTAINS AND HIGH VALLEYS INCLUDING POSSIBLY INTO THE I-25
CORRIDOR REGION DURING THE MID/LATE AFTN. DAYTIME MINIMUM HUMIDITY
LEVELS WILL LIKELY RANGE FROM 14-35% IN THE MOUNTAINS AND HIGH
VALLEYS...ALONG WITH HAINES VALUES OF 5 OR 6. THE FUELS WILL STILL
BE EXTREMELY DRY. THE UNCERTAINTY IS THE DRY THUNDERSTORM
COVERAGE POTENTIAL. THINKING THAT WITH A LITTLE DRIER AIR MASS AND
LACK OF NOTICEABLE MID/UPPER LEVEL SHORTWAVE TROUGH...ANY DRY
THUNDERSTORM COVERAGE WILL BE LESS THAN 15%...SO WILL NOT ISSUE A
FIRE WEATHER WATCH AT THIS TIME. MAX TEMPS SHOULD BE SIMILAR TO
FRI AFTNS. METZE

.LONG TERM...
(SUNDAY THROUGH FRIDAY)

UPPER RIDGE REMAINS OVER THE SOUTHWESTERN U.S. THROUGH THE
FORECASTER PERIOD BUT GETS SQUASHED SOUTHWARD A LITTLE BY UPPER
LEVEL SYSTEM THAT TRAVELS ACROSS THE NORTHERN TIER STATES
BEGINNING SUNDAY. THIS SYSTEM WILL SEND A SURGE DOWN THE EASTERN
FRONT RANGE SUNDAY NIGHT ALLOWING FOR SLIGHT COOLING MONDAY ALONG
WITH A CHANCE FOR PRECIP OVER THE EASTERN MOUNTAINS AND PLAINS.
THE RIDGE BUILDS BACK IN FOR MIDWEEK. REMAINS OF EMILY WILL BE
MOVING ACROSS TEXAS BY THE END OF THE WEEK BUT IMPACT ON COLORADO
SHOULD BE MINIMAL.

MODELS ARE PRETTY CONSISTENT FROM RUN TO RUN WITH THE PASSAGE OF
THE BOUNDARY ON MONDAY AND WITH THE GENERAL PATTERN OVER THE
FORECAST PERIOD. THE USUAL DISAGREEMENTS FROM MODEL TO MODEL WITH
PRECIP COVERAGE AND TIMING. STAYED THE COURSE WITH THE CURRENT
FORECAST AND MADE VERY FEW CHANGES TO THE GRIDS.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 9 PM FRIDAY FOR COZ220...COZ223.

&&

17/21
Hazardous weather outlook, Jul 15, 5:58 AM MST, 11 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
658 AM MDT FRI JUL 15 2005

COZ058>089-093>099-161300-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
658 AM MDT FRI JUL 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

ONE...MAYBE TWO MARGINALLY SEVERE STORMS WILL BE POSSIBLE THIS
AFTERNOON AND EARLY EVENING. THE BEST CHANCE FOR A MARGINALLY SEVERE
STORMS WILL BE OVER OR NEAR THE SANGRE DE CRISTO MOUNTAINS...THE WET
MOUNTAINS AND THE PIKES PEAK REGION. THE MAIN THREAT WILL BE HAIL UP
TO THE SIZE OF PENNIES.

OVER THE REMAINDER OF THE MOUNTAINS OF COLORADO...MOUNTAIN VALLEYS
AND I-25 CORRIDOR...ISOLATED THUNDERSTORMS WILL BE POSSIBLE. THE
MAIN THREAT FROM THESE STORMS WILL BE DANGEROUS CLOUD TO GROUND
LIGHTNING. BRIEF PERIODS OF HEAVY RAIN WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE ON
SATURDAY AND SUNDAY...MAINLY ACROSS THE MOUNTAINS AND IMMEDIATELY
ADJACENT PLAINS. THE MAIN THREATS FROM THESE STORMS WILL BE CLOUD TO
GROUND LIGHTNING AND WIND GUSTS TO 45 MPH. FOR MONDAY AND TUESDAY A
SLIGHT INCREASE IN THUNDERSTORM ACTIVITY IS ANTICIPATED...AS A WEAK
COLD FRONT MOVES THROUGH THE AREA. ISOLATED AFTERNOON AND EVENING
THUNDERSTORMS WILL THEN RETURN FOR WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS MAY
BE POSSIBLE AFTER 3 PM ALONG THE SANGRE DE CRISTO MOUNTAINS...THE
WET MOUNTAINS AND THE PIKES PEAK REGION.

The radar

The Pueblo radar (KPUX), 82 km away, was scanning. The volume nearest the first event began at 00:13 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Custer

When
July 15, 5:15 PM MST to 5:45 PM MST
Where
Custer County, 4 mi SSE of Wetmore
Reported by
OTHER FEDERAL AGENCY
Coordinates
38.183, -105.050

Flash Flood, Pueblo

When
July 15, 5:15 PM MST to 5:45 PM MST
Where
Pueblo County, 8 mi NW of Beulah
Reported by
OTHER FEDERAL AGENCY
Coordinates
38.167, -105.083

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5467936, 5467937.